Iowa, 2023

High Wind in Iowa, March 16, 2023

March 16, 2023 · NWS DMX · 1 event in 1 county or zone

A strong cold front across the area through the day and overnight into the 17th brought periods of light snow and very gusty winds, frequently gusting over 45 mph across much of Iowa. The strongest gust was recorded the evening of the 16th when the Estherville ASOS gusted to 59 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front across the area through the day and overnight into the 17th brought periods of light snow and very gusty winds, frequently gusting over 45 mph across much of Iowa. The strongest gust was recorded the evening of the 16th when the Estherville ASOS gusted to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 16, 1:52 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 16, 1:52 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
252 PM CDT Thu Mar 16 2023

.DISCUSSION.../Tonight through Thursday/
Issued at 250 PM CDT Thu Mar 16 2023

Key Messages:

- Lower snow amounts but still have a few banded areas with an
  inch of snow. Any snow along with refreeze potential tonight may
  create icy conditions.
- Strong winds with gusts over 45 mph through tonight.
- Cold for much of Friday-Sunday
- Warmer next week.

A strong cold front is stretched along and just east of Interstate
35 as of 2 pm this afternoon. The upper level energy has been a bit
fragmented and more in two waves and that can even be seen in the
surface low pressure reflection with one surface low over northern
Wisconsin and the other moving into west central Missouri. The
southern system is tracking further southeast than previously
expected and this has caused a void of precipitation over northern
Iowa as the systems become more separated. Northern Iowa is where
most of the snow and blowing snow was expected. Have lowered
amounts quite a bit and now have mostly one inch or less in the
forecast with potentially more than one inch near Estherville.
This will also limit the blowing snow potential with much of the
pre-existing snow cover having melted in the past 24 hrs. Still
monitoring into central and southern Iowa as a slow transition to
snow will occur late this afternoon and evening and the banded
structure of the precipitation could lead to a few narrow bands
of a quick one inch of snow that could include the Des Moines
metro area between 5-8 pm before the precipitation ends.
Therefore, a period of hazardous travel is still possible but at
this time, the areal coverage is low enough and the predictability
of the actual location of the bands is low enough to not switch
to winter headlines anywhere. Will continue to monitor that
though. With wet conditions and cold advection and temperatures
falling into the 20s, some refreeze and icy conditions may develop
this evening as well therefore if traveling, beware of black ice
potential. Eventually the dew points will dry enough along with
the strong winds that surfaces will dry either through evaporation
or for ice, sublimation.

The given with this event remains the strong and gusty winds
overnight with gusts over 45 mph still likely. Fortunately the wind
does look to remain below high wind criteria so that will help keep
headlines simple in that regard. Expect parts of the current Winter
Weather Advisory to be transitioned to a Wind Advisory this evening
once the precipitation ends. The wind will remain gusty on Friday
but will gradually diminish through the day.Another short wave will
wrap around the eastern upper low late Friday and into Friday night.
It is possible some flurries occur or light snow showers. Saturday
will remain cold while high pressure to the west inches
east/southeast. The high pressure will move to the southeast of the
area by late Sunday with warm advection developing leading to warmer
conditions for the beginning of next week. Highs for much of next
week should be back into the 40s and 50s and could even see a few
60s toward Wednesday or Thursday. Still monitoring the Thursday
timeframe for thunderstorm potential though this period does not
look as robust with more of an open wave as opposed to the more
classic Spring upper low scenario.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1238 PM CDT Thu Mar 16 2023

Widespread IFR to MVFR cigs are spreading across Iowa this
afternoon along with areas of rain that will switch to snow in
some areas later this afternoon and early evening before the
precipitation ends. There should be an improvement in the cigs
later tonight and into Friday morning. The wind will become
northwesterly and strong and gusty this afternoon and overnight
before gradually diminishing Friday. Gusts over 40kts will be
possible at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM CDT Friday for IAZ004>006-015-
016-023-024-033.

Wind Advisory until 4 AM CDT Friday for IAZ007-017-025>028-
034>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Mar 16, 2:54 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Thu Mar 16 2023

IAZ004>006-015-016-023-024-033-172100-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-Sac-
354 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area today into
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy blowing snow will continue Friday morning over the area.
This may lead to some travel impacts including low visibility and
slick roads; especially during the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports are
always appreciated.

IAZ007-017-025>028-034>039-044>050-057>062-070>075-081>086-
092>097-172100-
Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory is in effect for the area this afternoon into
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

The strong winds combined with any fallen snow from the storm
today over northern Iowa will cause some blowing snow and reduced
visibility, leading to slick roads at times this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy blowing snow may occur in far northern Iowa Friday leading
to lower visibility and possible slick roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports are
always appreciated.

Castillo/Hagenhoff

In the hours before

Special weather statement, Mar 16, 4:23 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
523 PM CDT Thu Mar 16 2023

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-170100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock,
Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer,
Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton,
Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset,
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville,
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa,
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon,
Seymour, Allerton, Humeston, Centerville, and Bloomfield
523 PM CDT Thu Mar 16 2023

...Roads may Become Slick into the Early Evening Hours...

Afternoon rain had switched to snow along the Interstate 35
corridor around 4pm or 5pm and this transition should continue to
the east into eastern Iowa before precipitation ends early this
evening.

Road temperatures were currently at or just above freezing in many locations,
but they should continue to cool heading toward sunset resulting
in slushy, snow covered roads and slick travel conditions as snow
begins accumulating. Visibilities may be reduced at times as
well, with northwest winds gusting to 30 to 40 mph or more. An
inch or snow of accumulation may occur, but mainly on vegetation
and elevated surfaces.

Although it isn't expected to last long, motorists across central
and eastern Iowa can expect hazardous road conditions at times due
to snow and reduced visibilities until the snow ends west to east
between 6pm and 8pm.

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Emmet

When
March 16, 5:08 PM CST
Where
Emmet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084365.